Hail, Owen
- When
- May 17, 5:15 PM EST to 5:18 PM EST
- Where
- Owen County, Long Ridge
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.583, -84.817
1 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 17, 1:00 PM EST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 200 PM EDT MON MAY 17 2004 .DISCUSSION... SATELLITE IMAGERY AND RADAR MOSAIC WERE SHOWING SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ACRS THE CWFA THIS AFTN. WITH ABUNDANT LOW LVL MSTR...AND WEAK VORT LOBE PASSING THROUGH THE REGION LATE THIS AFTN/EVENING...WILL BE CARRYING SCATTERED SHOWERS AND THUNDERSTORMS FOR THE REMAINDER OF THE AFTN AND EVENING HOURS. WILL TRY TO END THE CONVECTION AROUND MIDNIGHT...WHEN VORT LOBE HAS PASSED BY...AND INSTABILITY DECREASES DUE TO LOSS OF SUNSHINE. OTHERWISE...NEXT SIGNIFICANT WX MAKER WAS A COLD FRONT LOCATED OVER THE UPR MS VLY...EXTENDING INTO THE CENTRAL PLAINS. ETA/GFS IN GOOD AGREEMENT...WHICH BOTH DROP THIS FRONT INTO OUR AREA LATE TUESDAY AFTN...THEN STALL THE FRONT ACRS THE REGION TUESDAY NIGHT INTO WEDNESDAY. FCST CAPE VALUES FOR LATE TUESDAY AFTN WILL BE IN THE 1500 TO 2000 J/KG RANGE. THESE VALUES...COMBINED WITH LOW LVL CONV ASSOCIATED WITH THE FRONT...WILL BE AMPLE ENOUGH FOR SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG THE FRONT. AS A RESULT...HAVE KEPT HIGH LIKELY POPS IN THE NW ON TUESDAY AFTN. SINCE CONVECTION WILL LIKELY CONTINUE ALL NIGHT TUESDAY NIGHT INTO WEDNESDAY...DUE TO AN APPROACHING S/WV MOVING OVER THE FRONTAL BOUNDARY...WILL CONTINUE LIKELY POPS IN THE SRN CWFA TUESDAY NIGHT INTO WEDNESDAY. LATE TUESDAY AFTN AND EVENING COULD BE OUR FIRST REAL SEVERE WX OUTBREAK THIS SPRING. SEVERE WX THREAT WILL TRANSITION OVER TO A FLOOD THREAT TUESDAY NIGHT AS PCPN EFFICIENCY VALUES APCH 1.75 INCHES...WITH THUNDERSTORMS FCST TO RAIN ALONG THE FRONTAL BOUNDARY. FFG VALUES ARE NOT THAT LOW. HOWEVER...FIRST LINE OF CONVECTION ALONG AND AHEAD OF THE FRONT SHOULD MOISTEN THE SOIL. ANY SUBSEQUENT THUNDERSTORMS MAY CAUSE FLOODING. MIDNIGHT SHIFT WILL HAVE TO EVALUATE FOR A POSSIBLE FLOOD WATCH TUESDAY NIGHT INTO WEDNESDAY. FRONTAL BOUNDARY IS FORECAST TO LIFT NE OF THE REGION WEDNESDAY NIGHT. ANOTHER COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST ON THURSDAY...BRINGING ANOTHER RISK FOR SHOWERS AND THUNDERSTORMS. OVERALL...KEPT CLOSE TO MAV GUIDANCE FOR TEMPS THROUGH WEDNESDAY NIGHT. WEDNESDAY MAY BE TRICKY IN TERMS OF TEMPS...BEING DEPENDENT ON CLOUD COVER AND DIMINISHING TRENDS ON SHOWER/THUNDERSTORM CHANCES. && .ILN WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. OH...NONE. && HICKMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 558 AM EDT MON MAY 17 2004 INZ050-058-059-066-073>075-080-KYZ089>097-099-100-OHZ026-034-035- 042>046-051>056-060>065-070>073-077>082-088-171157- ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH- CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH- DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN- FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH- HARDIN OH-HIGHLAND OH-KENTON KY-LEWIS KY-LICKING OH-LOGAN OH- MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-OHIO IN-OWEN KY- PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-ROSS OH- SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-UNION IN-WARREN OH- WAYNE IN- 558 AM EDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY A FEW STRONG THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD FRONT WILL SLIDE SOUTH INTO SOUTHERN OHIO TUESDAY NIGHT. THIS FRONT WILL BE THE FOCUS FOR STRONG TO PERHAPS SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING. DURING THE OVERNIGHT HOURS STRONG THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL AND FLOODING. FOR THE REST OF THE WEEK THE THREAT OF THUNDERSTORMS WILL REMAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE TUESDAY. TIPTON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
334 PM EDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0332 PM HAIL 2 NW WILMINGTON 39.46N 83.86W
05/17/2004 0.88 INCH CLINTON OH PUBLIC
&&
BCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
343 PM EDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0339 PM TSTM WND GST 6 NW WILMINGTON 39.51N 83.91W
05/17/2004 64 MPH CLINTON OH TRAINED SPOTTER
&&
BCThe Louisville radar (KLVX), 119 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Trees were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400670, 5400671.